Online citations, reference lists, and bibliographies.
← Back to Search

Interaction Between Levodopa And Enteral Nutrition

Mandelin K Cooper, David G Brock, Cara M McDaniel

Save to my Library
Download PDF
Analyze on Scholarcy Visualize in Litmaps
Share
Reduce the time it takes to create your bibliography by a factor of 10 by using the world’s favourite reference manager
Time to take this seriously.
Get Citationsy
Objective: To report and discuss a drug–nutrient interaction involving levodopa and protein in enteral nutrition. Case Summary: A 77-year-old male with Parkinson's disease was admitted to an intensive care unit for an intracerebral hemorrhage. To provide nutritional support, an oral gastric tube was placed and continuous enteral nutrition was initiated, with 1.4 g/kg of protein administered daily. The following medications were continued during hospitalization: immediate-release carbidopa/levodopa 25 mg/100 mg, with 1.5 tablets administered 4 times daily; pramipexole 1.5 mg 3 times daily; and entacapone 200 mg 4 times daily. Despite this drug therapy, the patient developed severe rigidity. A review of the literature revealed a potential interaction between levodopa and protein intake. To resolve this interaction, the amount of protein in the enteral nutrition was decreased to 0.9 g/kg/day and the nutritional administration was changed from continuous enteral feeding to bolus feeding, with levodopa given between boluses. After these adjustments, the patient showed marked improvement of parkinsonian symptoms. Discussion: The drug–nutrient interaction between protein and levodopa in outpatient settings has been reported widely in the literature; however, this interaction has not been previously reported with continuous enteral nutrition. Decreased parkinsonian symptom control, despite adherence to an established medication regimen, together with dramatic improvement observed after manipulation of enteral nutrition delivery and content, strongly suggest interference with levodopa absorption. Use of the Naranjo probability scale supports a probable interaction between the protein content in tube feeds and levodopa, resulting in decreased levodopa efficacy. Conclusions: Clinicians should be cognizant of the potential drug–nutrient interaction between levodopa and enteral nutrition.